Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2001, 12:43 PM EDT for Lenawee County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 12:43 PM EDT (16:43 UTC)
- Expired
- Aug 9, 2001, 1:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 104 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
861 WUUS53 KDTX 091643 SVRDTX MIC091-091730- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1243 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 130 PM EDT * AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OGDEN CENTER...OR 9 MILES SOUTH OF ADRIAN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLISSFIELD...HOLLOWAY AT 1250 PM EDT TECUMSEH AT 1255 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4180 8411 4169 8393 4184 8380 4208 8392 DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:10 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 10:10 AM EDT, 2 hours 33 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1010 AM EDT THU AUG 9 2001 COMPLEX OF STORMS APPROACHING THE SOUTHERN COUNTIES AND CONTINUE TO REMAIN HEALTHY. CLOUD TOPS CONTINUE TO COOL AND MOVEMENT IS NORTHEAST. THIS IS ALONG THE LEADING EDGE OF THE MOISTURE REMAINS FROM T.S. BARRY AND IMPRESSIVE 700MB THETA-E ADVECTION (GRADIENT MAGNITUDE IS EQUALLY IMPRESSIVE). THIS WILL BE THE FIRST PROBLEM OF THE DAY... WITH COMPLEX APPROACHING...THIS WILL LIKELY HOLD DOWN TEMPS AND HEAT INDEX VALUES ALONG AND SOUTH OF I-94. HOWEVER IF COMPLEX MOVES EAST BEFORE NOON...PLENTY OF SUNSHINE BEHIND IT (PER LATEST VISIBLE SATELLITE) AND DEWPOINTS WILL BE QUITE A BIT HIGHER FROM THE RAINFALL (MID TO UPPER 70S). WE WILL LEAVE IN THE HEAT INDEX HEADLINE. THIS MAY LEAVE BEHIND BOUNDARIES (OUTFLOW AND DIFFERENTIAL HEATING) THAT WILL BE MONITORED CLOSELY. (IE...NEW SCAN NOW SHOWS LEADING ACTIVITY WEAKENING) SOUNDINGS UPSTREAM...UNSTABLE. CAPES BETWEEN 3000/4000 J/KG AND SATELLITE DERIVED LI/S -2C TO -4C. MID LEVEL FLOW WILL GRADUALLY INCREASE BRINGING THE THREAT OF SEVERE WEATHER (WIND) TO OUR CWA. PRE FRONTAL TROF AS NOTED IN THE HI-RES VISIBLE AND MSAS IS MOVING ACROSS LOWER WISCONSIN AND NORTHERN LOWER MICHIGAN. 88D/S NOW PICKING UP REFLECTIVITIES ACROSS LAKE MICHIGAN AS THIS MAY BE THE START FOR AN ACTIVE AFTERNOON. NEW RUC NOW SHOWS PRE-FRONTAL TROF (IN ASSOCIATION WITH THAT CU FIELD) MOVING INTO THE NORTHWEST CWA BETWEEN 16Z-18Z. WILL BRING THE CHANCE OF STORMS EARLIER IN THE NEW ZONES. WE HAVE INITIATED RSO FROM 1526Z-0026Z. POTENTIAL FOR A SQUALL LINE TONIGHT WITH THE COLD FRONT AS RAIN LOOKS LIKE A GOOD BET (WE ALL NEED IT). WE ARE UNDER THE INFLUENCE OF 300MB RRQ AND MID LEVEL FLOW NEAR 50 KTS. AGAIN WIND THE MAIN THREAT TONIGHT BEFORE OUR BIG BREAK FRIDAY. QUESTIONS OR COMMENTS ARE WELCOME. NEW ZONES...NPW...SPS WILL BE OUT SHORTLY. .DTX...HEAT ADVISORY TODAY ALL OF SOUTHEAST MICHIGAN. BGM
In the hours before
Special weather statement, Aug 9, 11:11 AM EDT, 1 hour 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100400- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1111 AM EDT THU AUG 9 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... HOWEVER A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH TOWARD THIS EVENING. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH WIND GUSTS OVER 60 MPH. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT ACROSS THE NORTHERN PLAINS STATES WILL PUSH SOUTHEAST TOWARD THE REGION THIS AFTERNOON AND TONIGHT. IN ADVANCE OF THIS COLD FRONT IS A TROUGH OF LOW PRESSURE THAT WILL INITIALLY HELP WITH THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE TRI CITIES REGION EARLY THIS AFTERNOON. FURTHERMORE...MOISTURE FROM THE REMNANTS OF TROPICAL STORM BARRY IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS MONROE AND LENAWEE COUNTIES...BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE WEATHER THREAT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN WILL BE PRIMARILY BETWEEN 1 PM AND MIDNIGHT. AT THIS TIME... THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF INTERSTATE 69 BETWEEN 1 PM AND 4 PM...DEVELOPING FURTHER SOUTH IN THE CORRIDORS OF INTERSTATE 69 AND 94 BETWEEN 4 PM AND 7 PM. SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 94 WILL CONTINUE THROUGH THE AFTERNOON PERHAPS REACHING NEAR SEVERE LEVELS LATE THIS AFTERNOON. THUNDERSTORMS WILL INITIALLY MOVE EAST BETWEEN 10 AND 15 MPH. TOWARD EVENING THUNDERSTORM MOVEMENT WILL BE TOWARD THE SOUTHEAST AND INCREASE IN FORWARD SPEED BETWEEN 15 AND 25 MPH. THUNDERSTORMS ARE EXPECTED TO CLEAR SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) BGM
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:52 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.